Alert archive / Texas / High Wind Watches in 2022
High Wind Watch 13, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Mar 19, 2022, 2:53 AM MDT for Eddy County, New Mexico; 4 counties in Texas. It took effect at Mar 21, 2022, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 19, 2022, 2:53 AM MDT (08:53 UTC)
- In effect from
- Mar 21, 2022, 6:00 AM MDT
- Expired
- Mar 20, 2022, 1:36 PM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX
The radar
The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015 WWUS74 KMAF 190853 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 353 AM CDT Sat Mar 19 2022 NMZ027-TXZ270-271-192200- /O.NEW.KMAF.HW.A.0013.220321T1200Z-220322T0000Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 353 AM CDT Sat Mar 19 2022 /253 AM MDT Sat Mar 19 2022/ ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From Monday morning through Monday evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
3 follow-up statements
460 WWUS74 KMAF 191924 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 224 PM CDT Sat Mar 19 2022 TXZ275-277-201000- /O.EXB.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/ Chinati Mountains-Davis Mountains- Including the city of Fort Davis 224 PM CDT Sat Mar 19 2022 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph possible. * WHERE...Davis and Chinati Mountains. * WHEN...From Monday morning through Monday evening. * IMPACTS... Travel could be difficult, especially for high profile vehicles. Visibility may be reduced in areas of blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ NMZ027-TXZ270-271-201000- /O.EXT.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 224 PM CDT Sat Mar 19 2022 /124 PM MDT Sat Mar 19 2022/ ...HIGH WIND WATCH NOW IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From Monday morning through Monday evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. Visibility may be reduced in areas of blowing dust. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
887 WWUS74 KMAF 200757 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 257 AM CDT Sun Mar 20 2022 TXZ051-052-061>063-068>070-075-202200- /O.NEW.KMAF.WI.Y.0009.220320T1700Z-220321T0900Z/ Martin-Howard-Ector-Midland-Glasscock-Crane-Upton-Reagan-Pecos- Including the cities of Stanton, Big Spring, Odessa, Midland, Garden City, Crane, McCamey, Rankin, Big Lake, and Fort Stockton 257 AM CDT Sun Mar 20 2022 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM CDT MONDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest and western Texas. * WHEN...From noon today to 4 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ027-TXZ270-271-275-277-202200- /O.CON.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Chinati Mountains- Davis Mountains- Including the cities of Queen, Guadalupe Mountains NP, Pine Springs, and Fort Davis 257 AM CDT Sun Mar 20 2022 /157 AM MDT Sun Mar 20 2022/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...West winds 35 to 50 mph with gusts up to 70 mph possible. * WHERE...Guadalupe and Delaware Mountains, Davis and Chinati Mountains. * WHEN...From Monday morning through Monday evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
924 WWUS74 KMAF 201936 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 236 PM CDT Sun Mar 20 2022 TXZ275-202045- /O.CAN.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/ Chinati Mountains- 236 PM CDT Sun Mar 20 2022 ...HIGH WIND WATCH IS CANCELLED... Winds look to remain below high wind criteria. $$ TXZ271-211245- /O.UPG.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/ /O.NEW.KMAF.HW.W.0016.220321T1400Z-220322T0500Z/ /O.NEW.KMAF.HW.W.0017.220322T0600Z-220322T0900Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 236 PM CDT Sun Mar 20 2022 /136 PM MDT Sun Mar 20 2022/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ MONDAY TO MIDNIGHT CDT /11 PM MDT/ MONDAY NIGHT... ...HIGH WIND WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 4 AM CDT /3 AM MDT/ TUESDAY... * WHAT...For the first High Wind Warning, west winds 45 to 55 mph with gusts up to 75 mph expected. For the second High Wind Warning, northeast winds 40 to 50 mph with gusts up to 65 mph expected. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...For the first High Wind Warning, from 9 AM CDT /8 AM MDT/ Monday to midnight CDT /11 PM MDT/ Monday night. For the second High Wind Warning, from 1 AM CDT /midnight MDT/ to 4 AM CDT /3 AM MDT/ Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Blowing dust may reduce visibility and make travel hazardous. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027-TXZ270-277-211245- /O.UPG.KMAF.HW.A.0013.220321T1200Z-220322T0300Z/ /O.NEW.KMAF.HW.W.0016.220321T1400Z-220322T0500Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet-Davis Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Fort Davis 236 PM CDT Sun Mar 20 2022 /136 PM MDT Sun Mar 20 2022/ ...HIGH WIND WARNING IN EFFECT FROM 9 AM CDT /8 AM MDT/ MONDAY TO MIDNIGHT CDT /11 PM MDT/ MONDAY NIGHT... * WHAT...West winds 30 to 40 mph with gusts up to 70 mph expected. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains and Davis Mountains above 6000 Feet. * WHEN...From 9 AM CDT /8 AM MDT/ Monday to midnight CDT /11 PM MDT/ Monday night. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Blowing dust may reduce visibility and make travel hazardous. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ272>274-278-211245- /O.NEW.KMAF.WI.Y.0010.220321T1400Z-220322T0500Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains- Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Pecos, and Alpine 236 PM CDT Sun Mar 20 2022 /136 PM MDT Sun Mar 20 2022/ ...WIND ADVISORY IN EFFECT FROM 9 AM CDT /8 AM MDT/ MONDAY TO MIDNIGHT CDT /11 PM MDT/ MONDAY NIGHT... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn and Highway 54 Corridor, Reeves County Plains and Davis Mountains Foothills, and Eastern Culberson County. * WHEN...From 9 AM CDT /8 AM MDT/ Monday to midnight CDT /11 PM MDT/ Monday night. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may reduce visibility and make travel difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ051-052-061>063-068>070-075-210900- /O.CON.KMAF.WI.Y.0009.000000T0000Z-220321T0900Z/ Martin-Howard-Ector-Midland-Glasscock-Crane-Upton-Reagan-Pecos- Including the cities of Stanton, Big Spring, Odessa, Midland, Garden City, Crane, McCamey, Rankin, Big Lake, and Fort Stockton 236 PM CDT Sun Mar 20 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Southeast winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Portions of southwest and western Texas. * WHEN...Until 4 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may reduce visibility and make travel hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 18, 11:21 PM MDT, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 18, 11:21 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1221 AM CDT Sat Mar 19 2022 ...New AVIATION... .AVIATION... (06Z TAFS) Issued at 1151 PM CDT Fri Mar 18 2022 VFR conditions through the TAF period. Winds have become light and southerly as surface high pressure slides to the east of the region. Winds will generally remain light and southerly/southeasterly at most terminals through the period. && .SHORT TERM... (This afternoon through Saturday night) Issued at 152 PM CDT Fri Mar 18 2022 Cyclonic flow aloft will transition into short wave ridging by Saturday. Skies should remain mostly clear, allowing for a freeze overnight across the northwestern Permian Basin. Elsewhere lows tonight will be in the 30s and 40s. Saturday will be quite pleasant with highs in the 70s and 80s. Return flow in advance of a deepening short wave trough will moderate low temperatures Saturday night, with lows mainly in the 40s. && .LONG TERM... (Sunday through Thursday) Issued at 152 PM CDT Fri Mar 18 2022 The progressive flow regime is fixing to get blocky. The aforementioned amplifying short wave trough will sharpen Sunday over Arizona south to over Baja California Norte, eventually pinching off into a low over the White Mountains of Arizona Sunday night. Another short wave trough will then pivot around this low Monday, translating over west Texas and southeastern New Mexico during the day Monday. In turn, these features will phase with a polar jet short wave trough over the northern Plains states Tuesday, eventually carving out a large upper low over the central US by Wednesday. And yet another short wave trough is forecast to then rotate around the southwestern periphery of this low and retrograde slightly by Thursday in response to Rossby wave breaking over the Pacific Northwest east across the northern Plains states. Eventually, this last feature is kicked eastward as heights fall once again over the western CONUS and northeastern Pacific, in line with ensemble PNA and MJO forecasts. In a nutshell, the critical weather periods for this forecast will be Sunday and Monday. Fire weather conditions will increase Sunday in a return flow regime and intensify Monday as a strong mid-tropospheric jet punches northeast across southwest and west Texas. There should be enough return moisture, instability, and agostrophically-forced ascent to support isolated to scattered showers and thunderstorms over the northern Permian Basin Sunday night and across the northern and eastern reaches of the Permian Basin Monday. We could be looking at a repeat on Monday of what occurred yesterday roughly along a Presidio to Midland axis; details are in the following Fire Weather discussion below. These strong winds will likely cause areas of blowing dust and associated hazardous travel conditions. On Monday evening, a cold front will sweep across the region, bringing with it cooler temperatures, dirt advection, and a threat of wind shifts on any active carryover fires. Quieter weather is then forecast for Tuesday through Friday. Temperatures will then moderate slowly given lowered thicknesses, with near-normal readings returning by the end of the next work week. For those who are keeping score at home, the last time Midland International Air and Space Port picked up at least a tenth of an inch of precipitation was on 17 August 2021, when 0.14 inches was recorded. This is 214 days!. And it is doubtful that we'll see a tenth of an inch of precipitation during this forecast cycle. The drought unfortunately continues. And in closing, the spring equinox is this coming Sunday, 20 March 2022, at 1533 UTC (1053 am CDT/953 am MDT). Around this time of year, the daylight time grows just shy of two minutes each day. && .FIRE WEATHER... Issued at 152 PM CDT Fri Mar 18 2022 After mostly benign fire weather days today and Saturday thanks to high pressure and light flow, fire weather concerns return for Sunday and Monday as a mid-level trough approaches. RH will be below critical levels out west with a low-level thermal ridge (LLTR) axis just west of our CWA. The mid-level trough and associated jet will cut into our western zones late Sunday afternoon but 20-ft winds aren't very strong...under 20 kts for the plains where critical RHs are collocated. ERC's have recovered some from the Delaware Mountains to the Davis Mountains, but are still above the 70th percentile for our northwestern zones. Given relatively low confidence in higher winds out west and marginally dry fuels, will hold off on watch issuance at this time, but may be added during the midnight shift. Monday looks to be the more intense fire weather day of the two for our CWA with a very similar setup to the extreme fire weather day we saw yesterday. In response to the mid-level jet overhead, strong 20- ft winds will be present along and south of I-20. Critical humidities will be in place south of I-20 as well but the strength of the LLTR may be limited by possible cloud cover and the lower heights aloft with the approaching trough. As far as fuel dryness, ERC's will be in the 70-90th percentile with only modest moisture recovery for the far eastern zones. For now, the greatest areas of concern Monday afternoon will be from the southeastern Permian Basin through the Lower Trans Pecos and Big Bend as well as the western Stockton Plateau. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 36 76 46 / 0 0 0 0 Carlsbad 62 31 74 39 / 0 0 0 0 Dryden 71 44 78 45 / 0 0 0 0 Fort Stockton 64 40 78 47 / 0 0 0 0 Guadalupe Pass 56 40 68 46 / 0 0 0 0 Hobbs 61 33 73 41 / 0 0 0 0 Marfa 64 28 73 33 / 0 0 0 0 Midland Intl Airport 63 37 76 46 / 0 0 0 0 Odessa 63 39 76 48 / 0 0 0 0 Wink 64 33 76 43 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...70 LONG TERM....70 AVIATION...91
Hazardous weather outlook, Mar 18, 12:36 PM MDT, 14 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 136 PM CDT Fri Mar 18 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-191845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 136 PM CDT Fri Mar 18 2022 /1236 PM MDT Fri Mar 18 2022/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Critical fire weather conditions possible both Sunday and Monday. High winds will be possible in the Guadalupe and Delaware Mountains Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 2:50 AM MDT | Fire Weather Watch | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 11 hr |
| Mar 19, 2:50 AM MDT | Fire Weather Watch | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 41 hr |
| Mar 19, 1:51 PM MDT | Red Flag Warning | MAF | Chaves, Eddy, Lea, Lincoln, Otero | 29 hr |
Nearby
High Wind Watches in Texas, 2022High Wind Watches in New Mexico, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.